Another Man Ended Up at the Eye Doctor After Taking Black Market Viagra

Months later, he was still seeing spots.

The unfortunate man at the center of a new JAMA Ophthalmology case study is the most recent in an ever-growing line of hapless individuals who experience strange health consequences as a result of gray- and black-market erectile dysfunction drugs. For this man in his mid-50s, taking too much of the off-brand pharmaceutical may have caused long-term visual impairment.

In the case report, doctors at Tufts University and the Massachusetts Eye and Ear Infirmary report that the man had taken between 7.5 and 30 times the recommended dose of sildenafil, the pharmaceutical drug sold both as a generic and under the brand name Viagra. His sildenafil came as a liquid in a 30-milliliter bottle, which is a form you can’t get at a legitimate pharmacy. The patient drank the whole thing, which contained 750 milligrams of sildenafil. A typical dose is between 25 and 100.

In the immediate aftermath of his ill-advised decision, the doctors write, the man “experienced debilitating night blindness, photophobia, and central doughnut-shaped field defects in both eyes.” In other words, he couldn’t see in low light, he was extremely sensitive to light, and he saw circles around the center of his field of vision.

The doctors did not specify how long the patient’s erection lasted.

viagra
In the case of erectile dysfunction drugs, more is not necessarily better.

The man’s night blindness and light sensitivity improved within days, his doctors report, but the ring-shaped spots stuck around for at least the two months until he actually went to the doctor.

When the doctors examined him, the first apparent signs of the problem — besides his seeing circles — were slight rings of discoloration that could be seen in his retinas. Imaging tests showed rings around the retinas, too. The doctors note that his symptoms were similar to those seen in another patient examined by a team at Harvard who had taken 1,500 milligrams of sildenafil. And as Inverse previously reported, a case report published in the fall issue of Retinal Cases & Brief Reports told of a man who drank an unknown amount of liquid sildenafil and experienced red-tinted vision, as well as flashes of color.

It’s not totally clear why people who overdose on sildenafil experience vision issues, though they are fairly well documented. The Viagra website lists “abnormal vision, such as changes in color vision (such as having a blue color tinge) and blurred vision” as one of sildenafil’s most common side effects. The doctors who treated the patient that drank an unknown amount of sildenafil wrote that they observed microscopic damage to the cone cells in his retinas, the cells associated with color vision. So while doctors have observed what happens in the aftermath of a sildenafil overdose, they’re not sure why it happens.

One possible explanation is that the drug’s blood vessel-dilating effect, in which the walls of blood vessels relax to increase blood flow and encourage erections, could have hindered patients’ bodies’ blood supply to their eyes. A 2002 long-term study found that while sildenafil does inhibit certain proteins found in the retina, it didn’t seem to have any long-term effects on the structure or function of the eye, even when the maximum dosage was used for a long time.

Unfortunately, we might not get much more clarity on this most recent case. As Live Science reported, the man’s doctors don’t know whether his vision improved over time because he never showed up for his follow-up appointment.

So look, we know there’s a lot of off-brand erectile dysfunction meds out there. But please, if you’re going to go that route, at least follow the instructions.